Wisconsin, 2008

Flash Flooding and Flooding in Wisconsin, June 7 to 17, 2008

June 7 to 17, 2008 · NWS ARX · 36 events in 7 counties and zones

A warm front extended west to east across the Upper Mississippi River Valley on June 7, which provided the focus for thunderstorms producing excessive rainfall and other severe weather. In fact, these storms exhibited very high rainfall rates, which led to 1 to 2 inch rainfall amounts in an hour or so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36 million
Crop damage
$14 million
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front extended west to east across the Upper Mississippi River Valley on June 7, which provided the focus for thunderstorms producing excessive rainfall and other severe weather. In fact, these storms exhibited very high rainfall rates, which led to 1 to 2 inch rainfall amounts in an hour or so. As the storms congealed into a larger scale line of thunderstorms, they continued to move over the same areas, which led to significant flash flooding through the evening and overnight.

On June 8, this same warm front lingered across the region, but a cold front approached from the northern Plains. Showers and storms would redevelop during the day in the vicinity of the warm front, while a line of storms developed out ahead of the cold front, with these tracking across the region Sunday night. Again, copious amounts of moisture lead to periods of heavy rain.

The heavy rainfall on June 8 enhanced the already dangerous flooding conditions across parts of southwest Wisconsin. Many roads were already closed from the June 7 rains due to water over the roadways, mudslides, or partial washouts. Conditions only worsened, leading to more road closures, sandbagging, and some evacuations.

While the rain was tapering off and moving east Sunday night, June 8, the rivers continued to rise, and some extremely quickly. Some rivers responded with a foot per hour rises, while others eventually exceeded their river gauges ability to record the river levels. These gauges were under water themselves! All-time record crests were set at a few locations, with top 5 records at many others.

Damage to infrastructure and crops was preliminarily estimated at 75 to 85 million dollars. As a result, Crawford, Grant, Juneau, Monroe, Richland and Vernon Counties in central and southwest Wisconsin were declared federal disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 12:40 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 7, 12:40 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT JUN 7 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

BEEN A BUSY DAY ALREADY BUT FOCUS REMAINS ON SEVERE WEATHER THREAT
REST OF TODAY AND THROUGH SUNDAY.

AS STRONG UPPER JET CONTINUES TO PUSH INTO UPPER MIDWEST...LOW LEVEL
RESPONSE HAS BEEN A QUICK NORTH SURGE WITH HIGHER DEW POINTS
ADVECTING IN QUICKLY THIS MORNING. CURRENT CONVECTION MORE LIMITED
TO NORTHEAST IOWA INTO SOUTHWEST WISCONSIN ALONG AND JUST NORTH OF
STRONGER CAPE GRADIENT THAT IS WELL ESTABLISHED ACROSS IOWA. SHORT
WAVE TROUGH IS MOVING OUT OF EASTERN NEBRASKA RIDING SOUTHWEST FLOW
ALOFT AND ENHANCING LIFT AND CONVERGENCE AS THE AFTERNOON WEARS ON.
DEEP SHEAR IN PLACE AS WELL SO ALREADY SEEING SUPERCELLS AND
POSSIBLE TORNADO ACTIVITY. SEE DAY 1 CONVECTIVE OUTLOOK FOR SUPPORT.

ALSO TRYING TO DIAGNOSE HEAVY RAIN AND FLOODING THREAT. HEAVIEST
RAIN MAY BE CONFINED TO SOUTHERN FORECAST AREA HEADING INTO THIS
EVENING...WHICH IS WHERE HEAVIEST RAIN HAS FALLEN OVER THE PAST TWO
WEEKS AND ALSO IN A CURRENT WATCH. NOT SURE AREAS OF SOUTHEAST
MINNESOTA OR NORTH CENTRAL WISCONSIN WILL SEE MUCH UNLESS
REGENERATION OCCURS BACK TO THE WEST OR SOUTHWEST...BUT MAY EXPAND
WATCH NORTH GIVEN AFTERNOON RAINFALL HAS ALREADY PRODUCED SOME MINOR
FLOODING ALONG AND SOUTH OF I-90. SHORT RANGE MODEL GUIDANCE IS
SUGGESTING REGENERATION WILL HAPPEN WITH LOW LEVEL MOISTURE
TRANSPORT FOCUSING BACK TO THE WEST OVERNIGHT. FLY IN THE OINTMENT
IS WHAT WILL AFTERNOON CONVECTION LEAVE FOR A BOUNDARY AND HOW FAR
NORTH OF THAT COULD REGENERATION OCCUR. 07.12Z MODEL GUIDANCE
CONTINUES TREND OF FOCUSING ACTIVITY ACROSS SOUTHEAST MINNESOTA
HEADING INTO SUNDAY MORNING BUT UNCERTAINTY EXISTS. WILL LIKELY
LEAVE THE CURRENT FLASH FLOOD WATCH WHERE IT IS AND WILL REALIGN
DEPENDING ON IF OR HOW REGENERATION OCCURS. EITHER WAY HIGH POPS
EXPECTED NEXT 24-36 HOURS.

ANOTHER SHORT WAVE IMPULSE EXPECTED TO EJECT TOWARDS REGION ON
SUNDAY SO COULD SEE ANOTHER PERFORMANCE. WILL CERTAINLY HAVE TO SEE
HOW FIRST 24 HOURS PANS OUT...BUT EMPHASIS WILL PROBABLY CENTER ON
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN AND POINTS SOUTH AND EAST.

STILL BANKING ON IDEA THAT BOUNDARY WILL CONTINUE TO GET PUSHED
SOUTH IN TIME AND KEEPING MONDAYS FOCUS BACK TO THE SOUTH. BUT
UPSTREAM RIDGING WILL PROVIDE ANOTHER RETURN FLOW SHOT ON TUESDAY.
NOT A LOT OF TIME TO FOCUS ON OUTER PERIODS THOUGH. MINOR TO NO
CHANGES MADE IN THIS TIME FRAME.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 07.00Z GFS AND ECMWF ARE VERY GOOD AGREEMENT WITH OVERALL UPPER
LEVEL FLOW PATTERN THROUGH THE PERIOD. BOTH MODELS ARE INDICATING
UPPER LEVEL TROUGH TO DIG OVER THE ROCKY MOUNTAINS AND RIDGE TO
AMPLIFY OVER THE EASTERN U.S. THROUGH 00Z FRIDAY. THEN...MODELS
BEGIN TO BREAK DOWN UPPER LEVEL RIDGE OVER EASTERN U.S. AND DEVELOP
WEST TO EAST ZONAL FLOW OVER WESTERN AND CENTRAL U.S. LATE IN THE
PERIOD. MAIN DIFFERENCE BETWEEN THE 07.00Z GFS AND ECMWF IS TIMING
OF EMBEDDED SHORTWAVE TROUGHS WRAPPING AROUND WESTERN U.S. UPPER
LEVEL TROUGH THROUGH FORECAST PERIOD. THOUGH...OVERALL MODELS ARE IN
GOOD AGREEMENT WITH ACTIVE WEATHER PATTERN TO CONTINUE ACROSS THE
FORECAST AREA THROUGH PERIOD. PREVIOUS FORECAST HAS GOOD HANDLE ON
THIS AND WILL MAKE MINOR CHANGES TO FORECAST THROUGH PERIOD.

&&

.AVIATION...

STORMY/UNSETTELED OVER THE TAF SITES THROUGH THE PERIOD. GREAT DEAL
OF UNCERTAINTY REGARDING SPECIFICS OF STORM INITIATION/MOVEMENT AND
HOW WIDESPREAD TSRA WILL BE. DOES APPEAR A LARGER SCALE STORM
COMPLEX WILL BE SPREADING INTO THE AREA OVERNIGHT/EARLY SUNDAY WITH
THREATS OF HEAVY RAIN /OCNL IFR VSBYS AND CEILINGS/. REST OF TAF
FORECAST WILL BE DRIVEN LARGELY ON SMALLER SCALE STORM POTENTIAL AND
LOCATIONS. GIVEN SETUP...ANY STORM WILL WILL HAVE POSSIBILITY OF
LARGE HAIL/HIGH WINDS...AND ASSOCIATED IFR/MVFR CEILINGS VSBYS.
DON/T SEE A PERIOD IN TAF WINDOW OF LESSER RAIN THREAT IN VERY
ACTIVE PATTERN/SETUP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.
&&

SHORT TERM...SHEA
LONG TERM....DTJ
AVIATION.....BINAU
Hazardous weather outlook, Jun 7, 12:58 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT SAT JUN 7 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
158 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CURRENTLY IMPACTING CENTRAL AND SOUTHWEST
WISCONSIN WILL CONTINUE TO BRING A THREAT...INCLUDING POSSIBLE
TORNADOES...TO THAT AREA THROUGH MID AFTERNOON. ELSEWHERE NEW
THUNDERSTORM DEVELOPMENT IS BEING WATCHED ACROSS NORTHERN IOWA THAT
MAY MOVE NORTHEAST. THE AIRMASS REMAINS VERY UNSTABLE ACROSS MUCH
OF IOWA SO AS STORMS FORM TO THE WEST OF THE AREA LATER IN THE DAY
OR INTO TONIGHT...THEY COULD BECOME SEVERE AGAIN. BESIDES HEAVY
RAIN...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE
POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND MUCH OF WEST CENTRAL INTO SOUTHWEST WISCONSIN
TONIGHT. STRONGER STORMS COULD PRODUCE A QUICK COUPLE INCHES OF
RAIN SO REMAIN ALERT FOR POSSIBLE FLASH FLOODING...ESPECIALLY IN
AREAS WHERE THE TERRAIN MAY ENHANCE THE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON
SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO SOME FLOODING PROBLEMS.

ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL
KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHWEST WISCONSIN THIS AFTERNOON AND COULD
BE NEEDED ELSEWHERE HEADING INTO THE EVENING...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 90. IN ADDITION...RAINFALL REPORTS WOULD BE
APPRECIATED OVER THE NEXT COUPLE DAYS. IF THE THREAT OF FLOODING
MATERIALIZES...RIVER LEVELS REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 7, 1:08 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          10 ESE BOSCOBEL         43.08N 90.52W
06/07/2008                   GRANT              WI   LAW ENFORCEMENT

            TORNADO ON GROUND NEAR WOODMAN

&&

JLR
Local storm report, Jun 7, 1:11 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     BOSCOBEL                43.14N 90.70W
06/07/2008                   GRANT              WI   AMATEUR RADIO

&&

JLR
Local storm report, Jun 7, 1:18 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     BOSCOBEL                43.14N 90.70W
06/07/2008  E50 MPH          GRANT              WI   LAW ENFORCEMENT

&&

JLR
Local storm report, Jun 7, 2:02 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FUNNEL CLOUD     1 W NORTH WASHINGTON    43.12N 92.43W
06/07/2008                   CHICKASAW          IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 7, 2:31 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 SW ALTA VISTA         43.15N 92.47W
06/07/2008  E0.50 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&

MW
Local storm report, Jun 7, 2:37 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FUNNEL CLOUD     2 W RACINE              43.78N 92.52W
06/07/2008                   MOWER              MN   TRAINED SPOTTER

&&

MW

The radar

The La Crosse radar (KARX), 48 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

24 flood, 11 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Vernon

When
June 7, 3:08 PM CST to June 9, 12:00 PM CST
Where
Vernon County, 1.76 mi NW of Ontario to 2.52 mi NNE of Ontario
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$250,000
Reported by
River/Stream Gage
Coordinates
43.739, -90.603

The Kickapoo River at Ontario crested at a record level of 21.96 feet about 9:45 p.m. CDT on June 8. The previous record crest of 18.85 feet occurred on March 14, 2007. Flood stage is 18.0 feet. The river levels actually dipped just below flood stage around 7:00 a.m. CDT on June 8th before rising very quickly back up. Unoffically Ontario picked up 9.84 inches of rain over the weekend. Water swamped the intersection of Highways 33 and 131 and backed up into town. The village's baseball field and nearby parks were submerged along with nearly 3 feet of water into some businesses.

Flood, La Crosse

When
June 7, 4:30 PM CST to June 8, 5:30 AM CST
Where
La Crosse County, La Crosse to 1.73 mi SE of West la Crosse
Cause
Heavy Rain
Property damage
$400,000
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
43.800, -91.250

Heavy rains led to flooding over parts of the county, especially the southern tier where ponding of water flooded some basements and damaged secondary roads. About 60 residents applied for FEMA assistance.

Flood, Monroe

When
June 7, 5:01 PM CST to June 8, 7:30 AM CST
Where
Monroe County, Leon to 1.05 mi S of Sparta
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
43.880, -90.830

Water was reported over Highway 27 at Jackpot Avenue.

Flood, Monroe

When
June 7, 5:10 PM CST to June 8, 7:30 AM CST
Where
Monroe County, 1.47 mi SSE of Sparta to 2.09 mi NE of Leon
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$732,000
Reported by
Trained Spotter
Coordinates
43.910, -90.810

Ponding of water was reported just south of Sparta, about one mile south of Interstate 90. Across the county about 10 percent of the corn crop was damaged or destroyed.

Flash Flood, Monroe

When
June 7, 5:35 PM CST to 8:00 PM CST
Where
Monroe County, 0.5 mi W of Melvina to 1.94 mi SE of Cashton
Cause
Heavy Rain
Property damage
$1.4 million
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
43.800, -90.780

Mudslides forced the closure of some township roads.

Flash Flood, Juneau

When
June 7, 5:57 PM CST to 9:00 PM CST
Where
Juneau County, 3.07 mi NNW of Elroy to 2.39 mi WSW of Union Center
Cause
Heavy Rain
Property damage
$110,000
Crop damage
$70,000
Reported by
Law Enforcement
Coordinates
43.793, -90.286

Flash flooding hit parts of southern Juneau County hard with water over several roads and some mudslides. Many area creeks rose very rapidly as well.

Flash Flood, Vernon

When
June 7, 6:04 PM CST to June 8, 7:30 AM CST
Where
Vernon County, 0.8 mi SSE of Stoddard to 2.72 mi N of De Soto
Cause
Heavy Rain
Property damage
$2.3 million
Crop damage
$950,000
Reported by
Law Enforcement
Coordinates
43.659, -91.215

The Vernon County sheriff department received numerous calls about water over roads and backed up drainage areas. In fact, law enforcement officials indicated flooding was worse than the flood of August 18-19 2007. Numerous earthen dams in the county had to be monitored for failure, including the Yttri-Primmer Dam that was heavily damaged. Highway 162 had mudslides over it and was closed in sections. At peak, 113 roads were closed across the county.

Flash Flood, Crawford

When
June 7, 7:30 PM CST to 10:30 PM CST
Where
Crawford County, De Soto to 1.17 mi SE of Ferryville
Cause
Heavy Rain
Property damage
$320,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
43.420, -91.200

Flash flooding was reported in many of the steep valleys with creeks rising rapidly and water over some roads. Mudslides began along Highway 35 in far western ends of the county.

Flash Flood, Richland

When
June 7, 7:50 PM CST to June 8, 7:30 AM CST
Where
Richland County, Cazenovia to 2.46 mi W of Yuba
Cause
Heavy Rain
Property damage
$1.1 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.520, -90.200

Water was reported over several roads, including County Road I and Highway 58.

Flood, Juneau

When
June 7, 8:01 PM CST to June 8, 7:30 AM CST
Where
Juneau County, 2.07 mi S of Mauston to 1.23 mi NNE of Lyndon Station
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
43.770, -90.080

Water was over numerous roads from 3 miles southwest of Mauston to 3 miles southeast of Mauston.

Flood, Juneau

When
June 7, 8:01 PM CST to June 8, 7:30 AM CST
Where
Juneau County, 3.5 mi E of Wonewoc to 0.23 mi E of Wonewoc
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$130,000
Reported by
Law Enforcement
Coordinates
43.650, -90.160

Water was over Geier Road due to flooding from Crossman Creek.

Flood, Vernon

When
June 7, 9:55 PM CST to June 8, 7:30 AM CST
Where
Vernon County, 2 mi W of Liberty to 2.05 mi SSW of Ross
Cause
Heavy Rain
Property damage
$800,000
Crop damage
$350,000
Reported by
Law Enforcement
Coordinates
43.520, -90.770

Highway 56 was closed between Viroqua and Viola due in part to flooding of Bishop Branch.

Flash Flood, Vernon

When
June 7, 11:10 PM CST to June 8, 7:30 AM CST
Where
Vernon County, 1.47 mi NNE of La Farge to 2.51 mi NNE of La Farge
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$400,000
Reported by
COOP Observer
Coordinates
43.590, -90.620

A mud slide was reported on Munson Road.

Flash Flood, Crawford

When
June 8, 2:30 AM CST to 7:30 AM CST
Where
Crawford County, 1.71 mi NE of Ferryville to 2.37 mi N of Clayton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.370, -91.080

A mud slide occurred on County Road B about 4.5 miles from Highway 27.

Flash Flood, Grant

When
June 8, 4:10 AM CST to 7:10 AM CST
Where
Grant County, Muscoda to 0.82 mi SW of Montfort
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
43.180, -90.450

Numerous mudslides were reported, along with high water in valleys.

Flood, Vernon

When
June 8, 4:25 AM CST to June 10, 9:00 AM CST
Where
Vernon County, 1.43 mi NW of La Farge to 1 mi NNE of La Farge
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$600,000
Reported by
River/Stream Gage
Coordinates
43.585, -90.650

The Kickapoo River at La Farge reached a record crest of 15.88 feet around midnight on June 9. The previous record crest of 14.92 feet occurred on July 1, 1978. Flood stage is 12.0 feet. Unofficially La Farge picked up 6.39 inches of rain over the weekend. The southern and eastern parts of town were hardest hit.

Flash Flood, Vernon

When
June 8, 6:00 AM CST to 9:00 AM CST
Where
Vernon County, 0.85 mi NW of La Farge to 1.94 mi NNE of La Farge
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
43.580, -90.640

Highway 131 was closed between La Farge and Ontario due to flash flooding and mudslides.

Flood, Vernon

When
June 8, 6:00 AM CST to June 12, 12:00 PM CST
Where
Vernon County, 0.78 mi NE of Readstown to 1.53 mi ENE of Readstown
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
43.459, -90.760

The Kickapoo River at Readstown crested at a record level of 19.65 feet around 7 a.m. on June 9. The previous record crest of 19.08 feet occurred on July 21, 1951. Flood stage is 12.0 feet.

Flood, Richland

When
June 8, 7:25 AM CST to June 12, 6:00 AM CST
Where
Richland County, 1.24 mi N of Viola to 1.27 mi NE of Viola
Cause
Heavy Rain
Property damage
$2.2 million
Crop damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
43.518, -90.671

The Kickapoo river at Viola reached a record crest of 21.25 feet around 5 a.m. on June 9. The previous record crest of 21.0 feet occurred on July 1, 1978. Flood stage is 14.0 feet. Water was over bridge railings on the bridges.

Flood, Vernon

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Vernon County, 0.65 mi NW of Hillsboro to 2.98 mi W of Hillsboro Kckapoo Ar
Cause
Heavy Rain
Property damage
$800,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
43.656, -90.361

Water was reported to be over Highway 80 south of Hillsboro. Unofficially Hillsboro picked up 7.55 inches of rain over the weekend.

Flood, Vernon

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Vernon County, 2.17 mi NNW of Coon Vly to 0.72 mi ESE of Coon Vly
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
43.727, -91.041

Highway 162 was closed due to high water. Coon Creek in Coon Valley also flooded and damaged the nearby park.

Flood, Vernon

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Vernon County, Valley to 1.02 mi SW of Valley
Cause
Heavy Rain
Property damage
$850,000
Crop damage
$300,000
Reported by
COOP Observer
Coordinates
43.650, -90.530

Warner Creek was nearly over a bridge along County Road P, which was closed west of the town of Valley.

Flood, Vernon

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Vernon County, 0.85 mi NW of La Farge to 2.95 mi E of La Farge
Cause
Heavy Rain
Property damage
$1.2 million
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
43.580, -90.640

The lower third of the town of La Farge was evacuated and Highway 82 west of town was impassable.

Flood, Richland

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Richland County, 0.87 mi ENE of Sand Prairie to 3.72 mi WNW of Lone Rock
Cause
Heavy Rain
Property damage
$2.4 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.205, -90.604

Travel across Richland County was very difficult due to ongoing flooding. Numerous roads were closed, including Highways 131, 56 and 80, as well as County Roads C, F, Q, E, and U.

Flood, Crawford

When
June 8, 7:30 AM CST to June 16, 11:00 AM CST
Where
Crawford County, 3.13 mi SSE of Star Vly to 2.31 mi SSE of Star Vly
Cause
Heavy Rain
Property damage
$2.1 million
Crop damage
$400,000
Reported by
River/Stream Gage
Coordinates
43.336, -90.853

The Kickapoo River at Gays Mills reached a record crest of 20.44 feet around 10 a.m. CDT on June 9. The previous record crest of 19.80 feet occurred on July 2, 1978. Flood stage is 13.0 feet. About 175 homes and businesses were flooded.

Flood, Crawford

When
June 8, 8:00 AM CST to June 13, 6:00 PM CST
Where
Crawford County, 0.46 mi NNW of Soldiers Grove to 1.21 mi SE of Soldiers Grove
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
43.406, -90.775

The Kickapoo River at Soldiers Grove reached the second highest crest on record of 21.21 feet around 5 a.m. CDT on June 9. The all-time record crest of 21.63 feet was established on July 22, 1951. Flood stage is 13.0 feet. About 50 to 60 homes were flooded. The village park and Highway 131 bridge was badly damaged.

Flood, Juneau

When
June 8, 10:15 AM CST to June 10, 9:00 AM CST
Where
Juneau County, Mauston to 2.5 mi N of Lyndon Station
Cause
Heavy Rain
Property damage
$3.5 million
Crop damage
$900,000
Reported by
Law Enforcement
Coordinates
43.800, -90.080

High water caused problems in Elroy due to flooding along the Baraboo River and there were several mudslides. Homes along Lincoln, Lake, South Brooklyn, and Franklin streets were evacuated after the river broke its banks early Sundy afternoon, June 8th. About 16 families were displaced in Wonewoc as well. Mudslides began to occur along Highways 82 and 80.

Sections of the Elroy-Sparta State bicycle trail were also damaged and caused a closure.

There was concern about high water in Mauston as well, especially along the Lemonweir River.

Flood, Crawford

When
June 8, 12:25 PM CST to June 10, 9:00 AM CST
Where
Crawford County, 2.9 mi E of De Soto to 1.41 mi NW of Soldiers Grove
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
43.425, -91.143

Sandbagging was being done in Steuben. Flooding was reported on numerous township roads. There were numerous rock and mud slides on Highways 35 and 60.

Flood, Crawford

When
June 8, 1:30 PM CST to June 17, 8:30 PM CST
Where
Crawford County, 0.42 mi N of Steuben to 1.03 mi E of Steuben
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$450,000
Reported by
River/Stream Gage
Coordinates
43.186, -90.850

The Kickapoo River at Steuben crested at a record level of 19.15 feet around 2 a.m. CDT on June 10. The previous record crest of 18.0 feet occurred on July 3, 1978. Flood stage is 12.0 feet.

Flash Flood, Juneau

When
June 8, 3:51 PM CST to 7:00 PM CST
Where
Juneau County, 0.69 mi S of Elroy to 0.63 mi ESE of Elroy
Cause
Heavy Rain
Property damage
$275,000
Crop damage
$150,000
Reported by
Broadcast Media
Coordinates
43.740, -90.270

Mudslides were reported along Highway 80. A trailer park was evacuated.

Flood, Juneau

When
June 8, 3:56 PM CST to June 10, 9:00 AM CST
Where
Juneau County, Mauston to 3.12 mi NNE of Lyndon Station
Cause
Heavy Rain
Property damage
$2.8 million
Crop damage
$460,000
Reported by
Law Enforcement
Coordinates
43.800, -90.080

Evacuations were needed in many areas due to rising water levels. Numerous mudslides were also reported.

Flash Flood, Grant

When
June 8, 5:20 PM CST to 8:10 PM CST
Where
Grant County, 0.69 mi N of Patch Grove to 1.66 mi NNE of Patch Grove
Cause
Heavy Rain
Property damage
$1.2 million
Crop damage
$550,000
Reported by
Emergency Manager
Coordinates
42.940, -90.970

Highways 35 and 18 were closed due to mudslides and debris. Trees were even being knocked down by the slides.

Flood, Grant

When
June 8, 5:26 PM CST to June 10, 9:00 AM CST
Where
Grant County, 1.22 mi NE of Muscoda to 3.77 mi E of Centerville
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$350,000
Reported by
Emergency Manager
Coordinates
43.190, -90.430

Water was reported over numerous roads across the county.

Flood, Vernon

When
June 8, 6:00 PM CST to June 9, 8:00 PM CST
Where
Vernon County, 1.05 mi N of Hillsboro Kckapoo Ar to 1.35 mi W of Hillsboro Kckapoo Ar
Cause
Heavy Rain
Property damage
$900,000
Crop damage
$300,000
Reported by
River/Stream Gage
Coordinates
43.665, -90.326

The South Branch of the Baraboo River at Hillsboro reached a crest of 14.91 feeet around Midnight CDT on June 8th, only to reach a second crest of 16.17 feet around 9 p.m. CDT later that day. This was a record crest for this location. The previous record crest was 15.6 feet on June 29, 1990. Flood stage is 13.0 feet.

Heavy Rain, La Crosse

When
June 8, 7:07 PM CST
Where
La Crosse County, 0.43 mi W of (Lse)la Crosse Muni
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.880, -91.259

Total rainfall for the weekend (June 7-8) was 4.40 inches at the La Crosse Mun. Airport. An amateur radio operator in La Crosse had 3.49 inches.

Flood, Crawford

When
June 8, 7:29 PM CST to June 10, 9:00 AM CST
Where
Crawford County, 0.86 mi SE of Prairie du Chien to 3.17 mi ENE of Bridgeport
Cause
Heavy Rain
Property damage
$275,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
43.040, -91.140

Water covered secondary roads and sections of Highway 131. Some mudslides occurred along Highway 35, which resulted in closure of one lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117178, 122530, 110089, 110090, 110088, 122427, 110082, 122431, 122438, 107281, 107282, 110092, 110083, 107257, 107274, 117187, 110085, 117205, 117194, 110093, 110094, 110096, 110097, 110108, 117229, 117219, 107293, 107264, 117236, 107279, 107292, 107270, 107275, 117707, 107294, 107266.